Oklahoma, 2012

Damaging Winds in Oklahoma, July 13, 2012

July 13, 2012 · NWS TSA · 3 events in 1 county or zone

Thunderstorms developed across portions of northeastern Oklahoma during the early evening hours of the 13th. The strongest storms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of northeastern Oklahoma during the early evening hours of the 13th. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 13, 2:33 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 13, 2:33 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
333 PM CDT FRI JUL 13 2012

.DISCUSSION...
ORGANIZED CLUSTER OF SHOWERS AND THUNDERSTORMS SNEAKING UP ON
OK/KS BORDER PRESENTLY CONTINUES TO SHOW TENDENCY OF DEVELOPMENT
ON THE WESTERN FLANK AS THE WHOLE COMPLEX DIVES SOUTH. THESE
STORMS SHOULD CONTINUE TO PUSH SOUTH THIS AFTERNOON THROUGH AXIS
OF HIGHEST INSTABILITY ORIENTED NEAR I-44. A LIMITED THREAT WILL
EXIST OF DAMAGING DOWNBURSTS WITH DCAPES AROUND 1000 J/KG PRESENT
THROUGHOUT EASTERN OK. OTHER TERRAIN FORCED STORMS WILL REMAIN
POSSIBLE THROUGH THE LATE AFTERNOON AS WELL. WILL NEED TO INCLUDE
A PRE FIRST PERIOD WITH HIGH POPS ACROSS SOME OF NE OKLAHOMA LATE
THIS AFTERNOON. TREND SHOULD BE FOR THIS ACTIVITY TO DECREASE
AFTER 00Z BUT THERE IS A SHOT AT LEAST OF SOME MAKING IT INTO SE
OKLAHOMA AS WELL. MOST IF NOT ALL SHOULD BE GONE AFTER 06Z.

UPPER LEVEL LOW ALONG THE TX/LA GULF COAST EXPECTED TO SLIDE WEST
THE NEXT COUPLE OF DAYS AND KEEP SMALL CHANCES OF AFTERNOON/EVENING
THUNDERSTORMS MAINLY ACROSS SOUTHERN AND EASTERN SECTIONS. THIS
ALSO LEADS TO A MODEST BREAK DOWN IN THE UPPER RIDGE AND WILL
KNOCK A DEGREE OR TWO OFF AFTERNOON TEMPS IN MOST AREAS. BEYOND
THAT STRONG RIDGE EXPECTED TO BUILD BACK OVER THE AREA WITH TRIPLE
DIGIT HEAT BOOMING WIDESPREAD NEXT WEEK. OUTSIDE OF URBAN AREAS
THE OVERNIGHT LOWS SHOULD REMAIN BELOW 75 THROUGH MID WEEK BUT BY
LATE NEXT WEEK HEADLINES MAY BE NEEDED...AND RECENT BIAS ADJUSTMENT
TO MEX GUIDANCE SUGGESTS HIGHS WELL OVER 100 BY END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75 100  77  98 /  20  10  10  10
FSM   76  98  75  96 /  20  20  30  30
MLC   71  95  71  93 /  20  10  20  20
BVO   66 100  69  99 /  10  10  10  10
FYV   65  94  67  92 /  20  10  10  20
BYV   69  93  68  92 /  20  20  20  20
MKO   72  99  71  97 /  30  10  10  20
MIO   70 100  72  97 /  20  10  10  10
F10   70 100  72  96 /  30  10  10  20
HHW   73  93  72  91 /  20  30  30  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...23
LONG TERM....14
Hazardous weather outlook, Jul 13, 3:54 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
454 PM CDT FRI JUL 13 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
453 PM CDT FRI JUL 13 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS
	ONSET...LATE AFTERNOON INTO THE EVENING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING THROUGH EARLY EVENING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING THROUGH EARLY EVENING.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE TO THE NORTH OF THE AREA SPARKED
THUNDERSTORM ACTIVITY ACROSS KANSAS EARLIER THIS AFTERNOON.
INITIAL THUNDERSTORMS HAVE GENERATED SUFFICIENT OUTFLOW TO FOCUS
ADDITIONAL DEVELOPMENT ACROSS NORTHEAST OKLAHOMA LATE THIS
AFTERNOON. MOST THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...HOWEVER ONE OR TWO STORMS WILL BE CAPABLE OF PRODUCING
BRIEF SEVERE DOWNBURST WINDS TO 60 MPH INTO THE EVENING HOURS. LOSS OF
DAYTIME HEATING WILL WEAKEN AND GRADUALLY DISSIPATE ONGOING ACTIVITY.

VERY HOT CONDITIONS IN PLA CEAWAY FROM THUNDERSTORMS AND
ASSOCIATED OUTFLOW WILL CONTINUE INTO THE EVENING. AT THAT TIME
NOCTURNAL COOLING WILL BEGIN TO MITIGATE THE HIGHEST HEAT INDEX
VALUES.

A LIMITED FIRE DANGER CONTINUES FOR PORTIONS OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS...HIGHER RELATIVE HUMIDITY VALUES
OVERNIGHT WILL RESULT IN A ONLY MODEST OFFSET OF THE FIRE DANGER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
POTENTIAL...DANGEROUS HEAT POTENTIAL.
TUESDAY THROUGH THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL
                        ...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
AFTERNOON HEAT INDICES WILL RANGE FROM 100 TO 105 DEGREES THIS
WEEKEND...AND MAY REACH 105 DEGREES EARLY NEXT WEEK. ISOLATED
THUNDERSTORM POTENTIAL WILL REMAIN LARGELY CONFINED TO THE HIGHER
TERRAIN OF NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA.

THE FIRE DANGER WILL GRADUALLY INCREASE OVER THE WEEKEND AND INTO
NEXT WEEK AS WINDS GRADUALLY INCREASE AND THE SOILS DRY OUT FROM
ANY RECENT RECENT RAINFALL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 13, 2:59 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
359 PM CDT FRI JUL 13 2012

OKZ054-055-132130-
OSAGE OK-WASHINGTON OK-
359 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OSAGE AND WASHINGTON

AT 359 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
HULAH...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HULAH AND COPAN.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3686 9589 3677 9602 3688 9614 3699 9599
TIME...MOT...LOC 2059Z 317DEG 6KT 3688 9602
Special weather statement, Jul 13, 3:14 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT FRI JUL 13 2012

OKZ054-055-060-132215-
OSAGE OK-TULSA OK-WASHINGTON OK-
414 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OSAGE...NORTHERN TULSA AND WASHINGTON

AT 414 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF FORAKER TO WOLCO...MOVING SOUTH AT 15
MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
TULSA...PAWHUSKA...AVANT...WOLCO...BARNSDALL...PERSHING...TALLANT...
NELAGONEY...OKESA...PEARSONIA...BIGHEART...FORAKER...SKIATOOK...
BARTLESVILLE...VERA...RAMONA...OCHELATA AND OSAGE HILLS STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3674 9585 3624 9588 3674 9654 3700 9661
      3701 9626
TIME...MOT...LOC 2114Z 339DEG 15KT 3692 9653 3654 9606
Special weather statement, Jul 13, 3:38 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
438 PM CDT FRI JUL 13 2012

OKZ060>063-067-068-132215-
CHEROKEE OK-DELAWARE OK-MAYES OK-ROGERS OK-TULSA OK-WAGONER OK-
438 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN CHEROKEE

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN DELAWARE...MAYES...ROGERS...NORTHEASTERN TULSA AND
     NORTHERN WAGONER

AT 436 PM CDT...GUSTY WINDS TO 45 MPH...IN ASSOCIATION WITH A
THUNDERSTORM OUTFLOW BOUNDARY...WAS LOCATED ALONG A LINE EXTENDING
FROM 2 MILES EAST OF COLLINSVILLE TO 5 MILES SOUTHEAST OF BUSHYHEAD
TO 3 MILES SOUTH OF SPAVINAW STATE PARK...MOVING SOUTH AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE GUSTY WINDS
INCLUDE...TULSA...CLAREMORE...INOLA...CATOOSA...VERDIGRIS...TIAWAH...
FOYIL...OOLOGAH...BUSHYHEAD...PEGGS...OWASSO...COLLINSVILLE...BROKEN
ARROW...PRYOR...MAZIE...MURPHY...CHOUTEAU...LOCUST
GROVE...ROSE...SALINA...SPAVINAW...STRANG...ADAIR...SNOWDALE STATE
PARK AND SPAVINAW STATE PARK.

LAT...LON 3641 9497 3600 9502 3607 9546 3604 9587
      3642 9588 3642 9582 3645 9581 3649 9542
TIME...MOT...LOC 2136Z 005DEG 26KT 3636 9580 3640 9543
          3634 9509
Special weather statement, Jul 13, 4:00 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT FRI JUL 13 2012

OKZ054-055-059-060-132245-
OSAGE OK-PAWNEE OK-TULSA OK-WASHINGTON OK-
500 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OSAGE...PAWNEE...NORTHERN TULSA AND SOUTHERN
     WASHINGTON

AT 500 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF HOMINY TO COLLINSVILLE...MOVING
SOUTH AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...TULSA...OSAGE...HOMINY...AVANT...WYNONA...OWASSO...
SPERRY...SKIATOOK...COLLINSVILLE...VERA...CLEVELAND...WESTPORT AND
WALNUT CREEK STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3663 9653 3646 9583 3611 9582 3624 9659
TIME...MOT...LOC 2200Z 001DEG 20KT 3645 9645 3637 9585
Special weather statement, Jul 13, 4:07 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
507 PM CDT FRI JUL 13 2012

OKZ062-063-132245-
DELAWARE OK-MAYES OK-
507 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN DELAWARE AND EASTERN MAYES

AT 508 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPAVINAW...
MOVING SOUTHWEST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...LOCUST GROVE...SALINA...SPAVINAW...SNOWDALE
STATE PARK AND SPAVINAW STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA HAIL AND WIND GUSTS TO
45 MPH.

LAT...LON 3637 9490 3616 9510 3616 9513 3630 9532
      3645 9505
TIME...MOT...LOC 2208Z 041DEG 9KT 3636 9506
Special weather statement, Jul 13, 4:35 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
535 PM CDT FRI JUL 13 2012

OKZ060-064-132315-
CREEK OK-TULSA OK-
535 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN CREEK AND CENTRAL TULSA

AT 536 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TULSA...MOVING
SOUTHWEST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...TULSA...JENKS AND GLENPOOL.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3616 9601 3616 9600 3618 9600 3618 9599
      3611 9581 3591 9591 3602 9616
TIME...MOT...LOC 2236Z 030DEG 3KT 3610 9594

The radar

The Tulsa radar (KINX), 41 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
July 13, 4:42 PM CST
Where
Tulsa County, 0.61 mi NNW of Tulsa R L Jones Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.038, -95.985

The ASOS unit at the Jones Riverside Airport measured 66 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
July 13, 4:50 PM CST
Where
Tulsa County, 1.41 mi NE of Tulsa R L Jones Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.046, -95.965

Strong thunderstorm winds blew down several trees at an apartment complex located near East 81st Street South and Riverside Drive.

Thunderstorm Wind, Tulsa

When
July 13, 4:50 PM CST
Where
Tulsa County, 2.11 mi NE of Tulsa R L Jones Arpt
Measured
75 kt (86 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.052, -95.953

Strong thunderstorm wind uprooted a number of large trees, snapped many large tree limbs, snapped about 25 power poles, damaged roofs to homes, and broke out windows at Oral Roberts University. Much of this damage occurred between E 71st Street South and E 81st Street South, from South Lewis Avenue to Riverside Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400181, 400182, 400183.